Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A Christoffel function weighted least squares algorithm for collocation approximations

Authors: Akil Narayan, John D. Jakeman and Tao Zhou
Journal: Math. Comp. 86 (2017), 1913-1947
MSC (2010): Primary 65D15, 41A10
Published electronically: November 28, 2016
MathSciNet review: 3626543
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We propose, theoretically investigate, and numerically validate an algorithm for the Monte Carlo solution of least-squares polynomial approximation problems in a collocation framework. Our investigation is motivated by applications in the collocation approximation of parametric functions, which frequently entails construction of surrogates via orthogonal polynomials. A standard Monte Carlo approach would draw samples according to the density defining the orthogonal polynomial family. Our proposed algorithm instead samples with respect to the (weighted) pluripotential equilibrium measure of the domain, and subsequently solves a weighted least-squares problem, with weights given by evaluations of the Christoffel function. We present theoretical analysis to motivate the algorithm, and numerical results that show our method is superior to standard Monte Carlo methods in many situations of interest.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65D15, 41A10

Retrieve articles in all journals with MSC (2010): 65D15, 41A10

Additional Information

Akil Narayan
Affiliation: Department of Mathematics and Scientific Computing and Imaging (SCI) Institute, University of Utah, University of Utah, Salt Lake City, Utah 84112
MR Author ID: 932761

John D. Jakeman
Affiliation: Computer Science Research Institute, Sandia National Laboratories, 1450 Innovation Parkway, SE, Albuquerque, New Mexico 87123
MR Author ID: 862962

Tao Zhou
Affiliation: LSEC, Institute of Computational Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Beijing 100190, People’s Republic of China
MR Author ID: 908982

Received by editor(s): December 14, 2014
Received by editor(s) in revised form: June 8, 2015, September 19, 2015, and January 29, 2016
Published electronically: November 28, 2016
Additional Notes: The first author was partially supported by AFOSR FA9550-15-1-0467 and DARPA N660011524053
The third author was supported the National Natural Science Foundation of China (Award Nos. 91530118 and 11571351)
Article copyright: © Copyright 2016 American Mathematical Society